Alert archive / Arkansas / Dense Fog Advisories in 2021

Dense Fog Advisory 21, NWS Memphis, TN

December 10, 20214 states

NWS Memphis, TN issued this dense fog advisory at Dec 10, 2021, 1:35 AM CST for 4 states. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 1:35 AM CST (07:35 UTC)
Expired
Dec 10, 2021, 9:00 AM CST
In force
7 hr
Issued by
NWS Memphis, TN

Counties Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Tunica County, MS, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS74 KMEG 100735
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
135 AM CST Fri Dec 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-010-
TNZ001-019-048-049-088-101300-
/O.NEW.KMEG.FG.Y.0021.211210T0735Z-211210T1300Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Tunica-
Coahoma-Lake-Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, 
Dyersburg, Ripley TN, Covington, Bartlett, Germantown, 
Collierville, Memphis, and Millington
135 AM CST Fri Dec 10 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of North Mississippi, West Tennessee, East 
  Arkansas and Southeast Missouri.

* WHEN...Until 7 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MJ
1 follow-up statement
242 
WWUS74 KMEG 101223
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
623 AM CST Fri Dec 10 2021

ARZ049-058-MSZ007-010-101330-
/O.CAN.KMEG.FG.Y.0021.000000T0000Z-211210T1300Z/
Lee AR-Phillips-Tunica-Coahoma-
Including the cities of Marianna, Helena, West Helena, Tunica, 
and Clarksdale
623 AM CST Fri Dec 10 2021

...DENSE FOG ADVISORY IS CANCELLED...

Visibility has improved. Thus, the Dense Fog Advisory is
cancelled.

$$

ARZ009-018-026>028-035-036-048-MOZ113-115-MSZ001-TNZ001-019-048-
049-088-101500-
/O.EXT.KMEG.FG.Y.0021.000000T0000Z-211210T1500Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Dunklin-Pemiscot-DeSoto-Lake-Dyer-Lauderdale-Tipton-
Shelby-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Kennett, Caruthersville, Southaven, Olive Branch, Tiptonville, 
Dyersburg, Ripley TN, Covington, Bartlett, Germantown, 
Collierville, Memphis, and Millington
623 AM CST Fri Dec 10 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of North Mississippi, West Tennessee, East 
  Arkansas and Southeast Missouri.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MJ

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this dense fog advisory went out at Dec 9, 11:15 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 9, 11:15 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CST Thu Dec 9 2021

.UPDATE...
Updated to include 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 826 PM CST Thu Dec 9 2021/

UPDATE...Evening Update.

DISCUSSION...

Temperatures at 8 PM this evening ranged from the mid 50s to mid
60s. Don't expect any drastic cooling tonight as warm advection
strengthens across the area. In fact, like last night, we may see
a bit of warming before sunrise. We should begin to see some WAA
showers develop overnight as well. Thunderstorms are not expected
tonight. Areas of fog are possible as dew points continue to creep
higher, approaching 60 degrees by morning. Showers and
thunderstorms are expected tomorrow with an increasing chance of
strong to severe thunderstorms late tomorrow into tomorrow night.
No significant changes in the forecast thinking from the previous
update.

30

PREV DISCUSSION... /issued 549 PM CST Thu Dec 9 2021/

The main story this forecast package will be the potential for
severe storms tomorrow. As far as today, warm air advection
showers will increase tonight and may be just showers with a
minimal potential for thunderstorm development. Fog will also be
possible just north of a front that will push though overnight.
Temperatures tonight will be in the upper 40s to our northwest to
mid 60s to our southeast.

As for tomorrow, a frontal boundary will begin to move into
Arkansas by Friday morning and push eastward toward the Mid-South
by Friday evening. Latest short range models show what could be
an initial round of showers and thunderstorms ahead of the
boundary Friday afternoon/evening, with more storms along the
front during the night. Starting with the initial round of
showers... we could see discrete/supercellular storms form across
the area around suppertime. Models are in agreement that ample
moisture, wind shear, and instability will be present to support
the development of strong to severe thunderstorms. Widespread
values of 300+ m2/s2 of 0-1km SRH and MLCAPE near 1500 J/kg will
be present across the Mid-South throughout the evening into Friday
night. Low- level shear at or north of 40-50 kts will be driven
by a increasingly strong 55-60 kt 850mb jet. With that being said
there is the potential for capping during the evening/afternoon
hours. If we see any cloud breaks storms could initiate. During
this time, all modes of severe weather are expected with damaging
winds and tornadoes being the main hazards. CAMs indicate these
supercells will eventually form into a broken line ahead of the
front. A secondary line will develop along the cold front and move
into the region around midnight. Tornado development may decrease
a bit but the potential is still there. Damaging winds will
likely be the main threat with this line as well as heavy
rainfall. Convection seems to be relatively fast moving so flash
flooding may be limited. Confidence is low on timing but
confidence remains high that a line of storms will push through
bringing possible severe storms. Bottom line is that this will be
an overnight event so have numerous ways of receiving weather
information.

By morning, parts of west Tennessee and northern Mississippi could
see continued severe weather. However, instability will likely be
limited. The front will eventually clear before the afternoon
with possibly some lingering showers across north Mississippi
throughout the day. High pressure will begin to settle in over the
area with temperatures dropping to the mid 20s to low 30s by
Saturday night. Highs on Sunday will be in the 50s.

Temperatures will increase yet again by midweek as the
aforementioned high will move east. Highs will return to the
upper 60s to lower 70s by Tuesday into Wednesday. Thankfully,
after Sunday we should expect dry weather through midweek.

SWB

&&

.AVIATION...
06Z TAFs

MVFR/IFR conditions will deteriorate to IFR/LIFR conditions
overnight in response to low level moistening ahead of an
approaching warm front. Visibilities/ceilings are expected to
improve to MVFR conditions later Friday morning into early Friday
afternoon as a warm front lifts through the area. S winds and
subsequent gusts will increase during the day with potential for
VCTS in the afternoon but greatest chance will be Friday evening
into early Saturday morning.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 9, 3:58 AM CST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
358 AM CST Thu Dec 9 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
358 AM CST Thu Dec 9 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wind advisory may be needed across parts of the Mid-South on
Friday into Friday Night for gusty southerly winds.

Strong to severe thunderstorms will be possible Friday afternoon
through Saturday morning. Tornadoes, damaging winds, and large
hail will be the threats from any severe storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday Night.

KRM

Nearby

Dense Fog Advisories in Arkansas, 2021Dense Fog Advisories in Tennessee, 2021Dense Fog Advisories in Mississippi, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.